Alert archive / Kansas / Wind Chill Advisories in 2021
Wind Chill Advisory 6, NWS Goodland, KS
NWS Goodland, KS issued this wind chill advisory at Feb 16, 2021, 10:58 AM MST for Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2021, 10:58 AM MST (17:58 UTC)
- Expired
- Feb 17, 2021, 9:00 AM MST
- In force
- 22 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723 WWUS43 KGLD 161758 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 1058 AM MST Tue Feb 16 2021 ...WIND CHILL ADVISORY IN EFFECT THROUGH 9 AM MST WEDNESDAY MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA... KSZ001>004-013>016-027>029-041-042-NEZ079>081-170200- /O.EXP.KGLD.WC.W.0001.000000T0000Z-210216T1800Z/ /O.NEW.KGLD.WC.Y.0006.210216T1800Z-210217T1600Z/ Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham- Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1058 AM MST Tue Feb 16 2021 /1158 AM CST Tue Feb 16 2021/ ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST /10 AM CST/ WEDNESDAY... ...WIND CHILL WARNING EXPIRES AT 11 AM MST /NOON CST/ THIS MORNING... * WHAT...Wind chill temperatures as low as 20 below zero. * WHERE...Northwest Kansas and southwest Nebraska. * WHEN...Until 9 AM MST /10 AM CST/ Wednesday. * IMPACTS...Frostbite may develop on exposed skin in as little as 10 to 15 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you do go outside, dress in layers, cover exposed skin, and make sure at least one other person knows your whereabouts. Update them when you arrive safely at your destination. && $$ COZ090>092-161900- /O.EXP.KGLD.WC.W.0001.000000T0000Z-210216T1800Z/ Yuma-Kit Carson-Cheyenne- Including the cities of Yuma, Wray, Burlington, Arapahoe, and Cheyenne Wells 1058 AM MST Tue Feb 16 2021 ...WIND CHILL WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... With light winds and rising temperatures, dangerously cold wind chill temperatures are no longer expected. $$ Vincent
3 follow-up statements
741 WWUS43 KGLD 161800 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 1100 AM MST Tue Feb 16 2021 ...WIND CHILL ADVISORY IN EFFECT THROUGH 9 AM MST WEDNESDAY MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA... KSZ001>004-013>016-027>029-041-042-NEZ079>081-171600- /O.CON.KGLD.WC.Y.0006.000000T0000Z-210217T1600Z/ Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham- Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1100 AM MST Tue Feb 16 2021 /1200 PM CST Tue Feb 16 2021/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM CST/ WEDNESDAY... * WHAT...Wind chill temperatures as low as 20 below zero. * WHERE...Northwest Kansas and southwest Nebraska. * WHEN...Until 9 AM MST /10 AM CST/ Wednesday morning. * IMPACTS...Frostbite may develop on exposed skin in as little as 10 to 15 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Exercise caution while traveling. If you do go outside, dress in layers, cover exposed skin, and make sure at least one other person knows your whereabouts. Update them when you arrive safely at your destination. && $$ Vincent
473 WWUS43 KGLD 170316 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 816 PM MST Tue Feb 16 2021 ...WIND CHILL ADVISORY IN EFFECT THROUGH 9 AM MST WEDNESDAY MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA... KSZ001>004-013>016-027>029-041-042-NEZ079>081-171600- /O.CON.KGLD.WC.Y.0006.000000T0000Z-210217T1600Z/ Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham- Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 816 PM MST Tue Feb 16 2021 /916 PM CST Tue Feb 16 2021/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM CST/ WEDNESDAY... * WHAT...Wind chill temperatures as low as 20 below zero. * WHERE...Northwest Kansas and southwest Nebraska. * WHEN...Until 9 AM MST /10 AM CST/ Wednesday morning. * IMPACTS...Frostbite may develop on exposed skin in as little as 10 to 15 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Exercise caution while traveling. If you do go outside, dress in layers, cover exposed skin, and make sure at least one other person knows your whereabouts. Update them when you arrive safely at your destination. && $$
158 WWUS43 KGLD 171551 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 851 AM MST Wed Feb 17 2021 KSZ001>004-013>016-027>029-041-042-NEZ079>081-171700- /O.EXP.KGLD.WC.Y.0006.000000T0000Z-210217T1600Z/ Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham- Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 851 AM MST Wed Feb 17 2021 /951 AM CST Wed Feb 17 2021/ ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST /10 AM CST/ THIS MORNING... Temperatures and wind chills are warming and will continue to warm for the remainder of the day. $$ Vincent
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 16, 6:54 AM MST, 4 hours 4 minutes earlier.
Area forecast discussion, Feb 16, 6:54 AM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
654 AM MST Tue Feb 16 2021
.UPDATE...
Issued at 651 AM MST Tue Feb 16 2021
Due to strong southerly winds along a line from St. Francis to
Sharon Springs, blowing snow has been added from 6 AM to 11 AM
MST. Reduced visibilities as low as 2 miles have been observed.
&&
.SHORT TERM...(Today and tonight)
Issued at 227 AM MST Tue Feb 16 2021
Today...The upper-level pattern will shift from a NW flow to a W
flow as the Tri-State area sits at the bottom of a trough extending
from southern Quebec into the Plains. A weak upper-level trough will
continue to move across the Intermountain West throughout the
day, prompting the shift in flow aloft. The Arctic surface high
will continue to progress east today, allowing the far eastern
counties in the forecast area to warm slightly. Models seem fairly
confident in a trough strengthening along the Rockies from
Montana to New Mexico. This will bring some additional moisture to
the atmosphere and an increase in high-level clouds prior to
sunrise. The clouds are expected to expand from west to east
throughout the day. Temperatures today are expected to warm, with
the higher temperatures expected in eastern Colorado and cooler
temperatures over the eastern half of the area. Values will range
from 31 degrees in Flagler to 9 degrees in McCook and Norton.
After sunrise, wind chill values are expected to gradually
decrease and become warmer than warning criteria around mid-day.
Values are expected to warm from west to east as the clouds move
over. The Wind Chill Warning is currently expected to expire on
time at 11 AM MST. Our far eastern counties could see a couple of
hours with <-15 degrees wind chills going into the evening hours.
Tonight...The upper-level trough will begin to move across the High
Plains during the evening hours and continue to slowly shift east
overnight as it deepens into central New Mexico and west-central
Texas. Overnight lows are forecasted to be in the single digits on
either side of zero with -3 degrees in McCook to 9 degrees in
Flagler and cloudy skies. Wind chill values as low as -15 degrees
are possible.
Wednesday-Wednesday Night...The trough is expected to remain over
the Tri-State area with a surface low to the north over the Dakotas
and another over northern Texas and Oklahoma. Wednesday is expected
to remain dry for majority of the area, with a small chance of light
snow in far western Kit Carson and Yuma counties. Confidence is low
at this point of the showers actually occurring based on this
morning's guidance. Temperatures are expected to range from the
upper teens to lower 30s for highs and -1 to 9 degrees for overnight
lows.
.LONG TERM...(Thursday through Tuesday)
Issued at 113 AM MST Tue Feb 16 2021
For the extended period, the latest runs of the GFS and ECMWF in
fair agreement with the overall trend of a much needed warmup coming
after the round of arctic air that settled over the area. 500 mb
flow mixed at northwest to zonal at times with the passage of
several shortwaves. While most of these look to only increase cloud
cover over the CWA, the one that passes over the region Saturday
night into Sunday is a bit more aggressive in the ECMWF versus the
GFS. With a northern tier/zone passage will put in a mention of only
flurries for now.
From the surface to 850 mb, the expected increased warmth for the
area supported by lee-side troughing west and surface ridging to the
east ahead of each shortwave passage. Temps from Thursday into
Friday will/could be inhibited some as the speed of the remaining
snowpack could dampen numbers, especially Thursday. 850 mb temps by
next Monday/Tuesday increase from 4C to 9C Monday to a range from 8C
to 12C on Tuesday.
With an upward trend for temps expected across the region for the
extended period, looking for highs to range from the 20s to around
30F for Thursday. By Friday into Sunday, mainly 40s expected with
some locales in the far northeast portion of the CWA seeing upper
30s. Warmth continues into Monday and Tuesday of next week upper 40s
to mid 50s Monday, giving way to 50s everywhere on Tuesday. For
overnight lows, Thursday night will be the coldest of the extended
period with single numbers to low teens above zero, mid teens to
lower 20s Friday night, then 20s thereafter.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 411 AM MST Tue Feb 16 2021
GLD...VFR conditions will persist for much of the TAF period.
Scattered to broken clouds over the area and a temperature
inversion near the surface may trigger sub-VFR ceilings,
especially during the morning hours. Winds are expected to remain
relatively light from the south around 5-20 kts for the TAF
period.
MCK...VFR conditions will persist through 16Z Tuesday. Scattered
to broken clouds are expected to move over the area producing MVFR
ceilings through 11Z Wednesday. Winds are expected to remain
light from the SE and shift to the ESE after 20Z at 5-15 kts.
Conditions are expected to improve to VFR with variable light
winds at the end of the TAF period tomorrow morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Wind Chill Warning until 11 AM MST /noon CST/ this morning for
KSZ001>004-013>016-027>029-041-042.
CO...Wind Chill Warning until 11 AM MST this morning for COZ090>092.
NE...Wind Chill Warning until 11 AM MST /noon CST/ this morning for
NEZ079>081.
&&
UPDATE...KMK
SHORT TERM...KMK
LONG TERM...JN
AVIATION...KMKHazardous weather outlook, Feb 16, 2:41 AM MST, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 241 AM MST Tue Feb 16 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170945- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 241 AM MST Tue Feb 16 2021 /341 AM CST Tue Feb 16 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A Wind Chill Warning remains in effect for the entire Tri-State area through 11 AM MST. The coldest temperatures and wind chills are expected during the early morning hours today. Wind chills could be as low as 15 below tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not required
In the hours before
Local storm report, Feb 16, 7:50 AM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
750 AM MST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM EXTR WIND CHILL 6 SW PALISADE 40.30N 101.20W
02/16/2021 M-25 F HITCHCOCK NE MESONET
&&
KAKLocal storm report, Feb 16, 7:56 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 AM MST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM EXTR WIND CHILL 2 NW HAIGLER 40.03N 101.97W
02/15/2021 M-25 F DUNDY NE MESONET
MESONET STATION NE027 HAIGLER ON US 34 @ MP.
&&
KAKLocal storm report, Feb 16, 8:01 AM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 AM MST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 AM EXTR WIND CHILL LEOTI 38.48N 101.36W
02/16/2021 M-24 F WICHITA KS MESONET
&&
KAKLocal storm report, Feb 16, 8:26 AM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
826 AM MST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM EXTR WIND CHILL ALMENA 39.89N 99.71W
02/16/2021 M-26 F NORTON KS MESONET
MESONET STATION KALNV ALMENA.
&&
VINCENTLocal storm report, Feb 16, 8:27 AM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
827 AM MST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM EXTR WIND CHILL 3 SE OAKLEY 39.10N 100.82W
02/16/2021 M-25 F LOGAN KS AWOS
AWOS STATION KOEL 2 ESE OAKLEY.
&&
VINCENTLocal storm report, Feb 16, 8:28 AM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
828 AM MST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM EXTR WIND CHILL 7 NNW EDMOND 39.71N 99.88W
02/16/2021 M-24 F NORTON KS MESONET
MESONET STATION 6335D 6 NW EDMOND.
&&
VINCENTNearby
Wind Chill Advisories in Kansas, 2021Wind Chill Advisories in Nebraska, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.